March  2011, 1(1): 61-81. doi: 10.3934/mcrf.2011.1.61

Global well-posedness and asymptotic behavior of a class of initial-boundary-value problem of the Korteweg-De Vries equation on a finite domain

1. 

Department of Mathematical Sciences, University of Cincinnati, Cincinnati, Oh 45221, United States, United States

2. 

Department of Mathematics, University of Dayton, Dayton, OH 45431, United States

Received  October 2010 Revised  January 2011 Published  March 2011

In this paper, we study a class of initial boundary value problem (IBVP) of the Korteweg-de Vries equation posed on a finite interval with nonhomogeneous boundary conditions. The IBVP is known to be locally well-posed, but its global $L^2$- a priori estimate is not available and therefore it is not clear whether its solutions exist globally or blow up in finite time. It is shown in this paper that the solutions exist globally as long as their initial value and the associated boundary data are small, and moreover, those solutions decay exponentially if their boundary data decay exponentially.
Citation: Ivonne Rivas, Muhammad Usman, Bing-Yu Zhang. Global well-posedness and asymptotic behavior of a class of initial-boundary-value problem of the Korteweg-De Vries equation on a finite domain. Mathematical Control and Related Fields, 2011, 1 (1) : 61-81. doi: 10.3934/mcrf.2011.1.61
References:
[1]

J. L. Bona, S. Sun and B.-Y. Zhang, A nonhomogeneous boundary-value problem for the Korteweg-de Vries equation in a quarter plane, Trans. American Math. Soc., 354 (2001), 427-490. doi: 10.1090/S0002-9947-01-02885-9.

[2]

J. L. Bona, S. M. Sun and B.-Y. Zhang, Forced oscillations of a damped Korteweg-de Vries equation in a quarter plane, Comm. Contemp. Math, 5 (2003), 369-400. doi: 10.1142/S021919970300104X.

[3]

J. L. Bona, S. Sun and B.-Y. Zhang, A nonhomogeneous boundary value problem for the KdV equation posed on a finite domain, Commun. Partial Differential Eq., 28 (2003), 1391-1436. doi: 10.1081/PDE-120024373.

[4]

J. L. Bona, S. Sun and B.-Y. Zhang, Non-homogeneous boundary value problems for the Korteweg-de Vries and the Korteweg-de Vries-Burgers equations in a quarter plane, Annales de l'Institut Henri Poincaré - Analyse non linéaire, 25 (2008), 1145-1185.

[5]

J. L. Bona, S. Sun and B.-Y. Zhang, The Korteweg-de Vries equation on a finite domain II, J. Diff. Eqns, 247 (2009), 2558-2596. doi: 10.1016/j.jde.2009.07.010.

[6]

B. A. Bubnov, Generalized boundary value problems for the Korteweg-de Vries equation in bounded domain, Differential Equations, 15 (1979), 17-21.

[7]

B. A. Bubnov, Solvability in the large of nonlinear boundary-value problem for the Korteweg-de Vries equations, Differential Equations, 16 (1980), 24-30.

[8]

J. Colliander and C. Kenig, The generalized Korteweg-de Vries equation on the half line, Comm. Partial Differential Equations, 27 (2002), 2187-2266. doi: 10.1081/PDE-120016157.

[9]

T. Colin and J.-M. Ghidaglia, An initial-boundary-value problem for the Korteweg-de Vries Equation posed on a finite interval, Adv. Differential Equations, 6 (2001), 1463-1492.

[10]

P. Constantin, C. Foias, B. Nicolaenko and R. Temam, "Integral Manifolds and Inertial Manifolds for Dissipative Partial Differential Equations," Applied Mathematical Sciences, 70, Springer-Verlag, New York-Berlin, 1989.

[11]

W. Craig and C. E. Wayne, Newton's method and periodic solutions of nonlinear wave equations, Comm. Pure Appl. Math., 46 (1993), 1409-1498. doi: 10.1002/cpa.3160461102.

[12]

A. V. Faminskii, The Cauchy problem and the mixed problem in the half strip for equation of Korteweg-de Vries type, (Russian) Dinamika Sploshn. Sredy, 162 (1983), 152-158.

[13]

A. V. Faminskii, A mixed problem in a semistrip for the Korteweg-de Vries equation and its generalizations, (Russian), Dinamika Sploshn. Sredy, 258 (1988), 54-94; (English transl. in Trans. Moscow Math. Soc., 51 (1989), 53-91).

[14]

A. V. Faminskii, Mixed problms for the Korteweg-de Vries equation, Sbornik: Mathematics, 190 (1999), 903-935. doi: 10.1070/SM1999v190n06ABEH000408.

[15]

A. V. Faminskii, On an initial boundary value problem in a bounded domain for the generalized Korteweg-de Vries equation, International Conference on Differential and Functional Differential Equations, (Moscow, 1999), Funct. Differ. Equ., 8 (2001), 183-194.

[16]

A. V. Faminskii, An initial boundary-value problem in a half-strip for the Korteweg-de Vries equation in fractional order Sobelev Spaces, Comm. Partial Differential Eq., 29 (2004), 1653-1695. doi: 10.1081/PDE-200040191.

[17]

A. V. Faminskii, Global well-posedness of two initial-boundary-value problems for the Korteweg-de Vries equation, Differential Integral Equations, 20 (2007), 601-642.

[18]

J.-M. Ghidaglia, Weakly damped forced Korteweg-de Vries equations behave as a finite-dimensional dynamical system in the long time, J. Differential Eqns., 74 (1988), 369-390. doi: 10.1016/0022-0396(88)90010-1.

[19]

J.-M. Ghidaglia, A note on the strong convergence towards attractors of damped forced KdV equations, J. Differential Eqns., 110 (1994), 356-359. doi: 10.1006/jdeq.1994.1071.

[20]

J. Holmer, The initial-boundary value problem for the Korteweg-de Vries equation, Comm. Partial Differential Equations, 31 (2006), 1151-1190. doi: 10.1080/03605300600718503.

[21]

T. Kato, "Perturbation Theory for Linear Operators," Dir Grundlehren der mathematischen Wissenschaften, 132, Springer, New York, 1966.

[22]

J. B. Keller and L. Ting, Periodic vibrations of systems governed by nonlinear partial differential equations, Comm. Pure and Appl. Math., 19 (1966), 371-420. doi: 10.1002/cpa.3160190404.

[23]

J. U. Kim, Forced vibration of an aero-elastic plate, J. Math. Anal. Appl., 113 (1986), 454-467. doi: 10.1016/0022-247X(86)90317-3.

[24]

G. Kramer and B.-Y. Zhang, Nonhomogeneous boundary value problems of the KdV equation on a bounded domain, Journal Syst. Sci. & Complexity, 23 (2010), 499-526. doi: 10.1007/s11424-010-0143-x.

[25]

A. Pazy, "Semigroups of Linear Operators and Applications to Partial Differential Equations," Applied Mathematical Sciences, 44, Springer-Verlag, New York, 1983.

[26]

I. Rivas, G. Kramer and B.-Y. Zhang, Well-posedness of a class of initial-boundary-value problem for the Kortweg-de Vries equation on a bounded domain,, preprint, (). 

[27]

P. H. Rabinowitz, Periodic solutions of nonlinear hyperbolic differential equations, Comm. Pure Appl. Math., 20 (1967), 145-205. doi: 10.1002/cpa.3160200105.

[28]

P. H. Rabinowitz, Free vibrations for a semi-linear wave equation, Comm. Pure Appl. Math., 31 (1978), 31-68. doi: 10.1002/cpa.3160310103.

[29]

G. R. Sell and Y. C. You, Inertial manifolds: the nonselfadjoint case, J. Diff. Eqns., 96 (1992), 203-255. doi: 10.1016/0022-0396(92)90152-D.

[30]

L. Tartar, Interpolation non linéaire et régularité, J. Funct. Anal, 9 (1972), 469-489. doi: 10.1016/0022-1236(72)90022-5.

[31]

O. Vejvoda, "Partial Differential Equations: Time-Periodic Solutions," Mrtinus Nijhoff Publishers, 1981.

[32]

C. E. Wayne, Periodic solutions of nonlinear partial differential equations, Notices Amer. Math. Soc., 44 (1997), 895-902.

[33]

M. Usman and B.-Y. Zhang, Forced oscillations of the Korteweg-de Vries equation on a bounded domain and their stability, J. Systems Sciences and Complexity, 20 (2007), 15-24. doi: 10.1007/s11424-007-9025-2.

[34]

M. Usman and B.-Y. Zhang, Forced oscillations of a class of nonlinear dispersive wave equations and their stability, Discrete and Continuous Dynamical Systems, 26 (2010), 1509-1523.

[35]

Y. Yang and B.-Y. Zhang, Forced oscillations of a damped Benjamin-Bona-Mahony equation in a quarter plane, "Control Theory of Partial Differential Equations," Lect. Notes Pure Appl. Math., 242, Chapman & Hall/CRC, Boca Raton, FL, 2005, 375-386.

[36]

B.-Y. Zhang, Forced oscillations of a regularized long-wave equation and their global stability, in "Differential Equations and Computational Simulations" (Chengdu, 1999), World Sci. Publishing, River Edge, NJ, 2000, 456-463.

[37]

B.-Y. Zhang, Forced oscillation of the Korteweg-de Vries-Burgers equation and its stability, in "Control of Nonlinear Distributed Parameter Systems" (College Station, TX, 1999), Lecture Notes in Pure and Appl. Math., 218, Dekker, New York, 2001, 337-357.

show all references

References:
[1]

J. L. Bona, S. Sun and B.-Y. Zhang, A nonhomogeneous boundary-value problem for the Korteweg-de Vries equation in a quarter plane, Trans. American Math. Soc., 354 (2001), 427-490. doi: 10.1090/S0002-9947-01-02885-9.

[2]

J. L. Bona, S. M. Sun and B.-Y. Zhang, Forced oscillations of a damped Korteweg-de Vries equation in a quarter plane, Comm. Contemp. Math, 5 (2003), 369-400. doi: 10.1142/S021919970300104X.

[3]

J. L. Bona, S. Sun and B.-Y. Zhang, A nonhomogeneous boundary value problem for the KdV equation posed on a finite domain, Commun. Partial Differential Eq., 28 (2003), 1391-1436. doi: 10.1081/PDE-120024373.

[4]

J. L. Bona, S. Sun and B.-Y. Zhang, Non-homogeneous boundary value problems for the Korteweg-de Vries and the Korteweg-de Vries-Burgers equations in a quarter plane, Annales de l'Institut Henri Poincaré - Analyse non linéaire, 25 (2008), 1145-1185.

[5]

J. L. Bona, S. Sun and B.-Y. Zhang, The Korteweg-de Vries equation on a finite domain II, J. Diff. Eqns, 247 (2009), 2558-2596. doi: 10.1016/j.jde.2009.07.010.

[6]

B. A. Bubnov, Generalized boundary value problems for the Korteweg-de Vries equation in bounded domain, Differential Equations, 15 (1979), 17-21.

[7]

B. A. Bubnov, Solvability in the large of nonlinear boundary-value problem for the Korteweg-de Vries equations, Differential Equations, 16 (1980), 24-30.

[8]

J. Colliander and C. Kenig, The generalized Korteweg-de Vries equation on the half line, Comm. Partial Differential Equations, 27 (2002), 2187-2266. doi: 10.1081/PDE-120016157.

[9]

T. Colin and J.-M. Ghidaglia, An initial-boundary-value problem for the Korteweg-de Vries Equation posed on a finite interval, Adv. Differential Equations, 6 (2001), 1463-1492.

[10]

P. Constantin, C. Foias, B. Nicolaenko and R. Temam, "Integral Manifolds and Inertial Manifolds for Dissipative Partial Differential Equations," Applied Mathematical Sciences, 70, Springer-Verlag, New York-Berlin, 1989.

[11]

W. Craig and C. E. Wayne, Newton's method and periodic solutions of nonlinear wave equations, Comm. Pure Appl. Math., 46 (1993), 1409-1498. doi: 10.1002/cpa.3160461102.

[12]

A. V. Faminskii, The Cauchy problem and the mixed problem in the half strip for equation of Korteweg-de Vries type, (Russian) Dinamika Sploshn. Sredy, 162 (1983), 152-158.

[13]

A. V. Faminskii, A mixed problem in a semistrip for the Korteweg-de Vries equation and its generalizations, (Russian), Dinamika Sploshn. Sredy, 258 (1988), 54-94; (English transl. in Trans. Moscow Math. Soc., 51 (1989), 53-91).

[14]

A. V. Faminskii, Mixed problms for the Korteweg-de Vries equation, Sbornik: Mathematics, 190 (1999), 903-935. doi: 10.1070/SM1999v190n06ABEH000408.

[15]

A. V. Faminskii, On an initial boundary value problem in a bounded domain for the generalized Korteweg-de Vries equation, International Conference on Differential and Functional Differential Equations, (Moscow, 1999), Funct. Differ. Equ., 8 (2001), 183-194.

[16]

A. V. Faminskii, An initial boundary-value problem in a half-strip for the Korteweg-de Vries equation in fractional order Sobelev Spaces, Comm. Partial Differential Eq., 29 (2004), 1653-1695. doi: 10.1081/PDE-200040191.

[17]

A. V. Faminskii, Global well-posedness of two initial-boundary-value problems for the Korteweg-de Vries equation, Differential Integral Equations, 20 (2007), 601-642.

[18]

J.-M. Ghidaglia, Weakly damped forced Korteweg-de Vries equations behave as a finite-dimensional dynamical system in the long time, J. Differential Eqns., 74 (1988), 369-390. doi: 10.1016/0022-0396(88)90010-1.

[19]

J.-M. Ghidaglia, A note on the strong convergence towards attractors of damped forced KdV equations, J. Differential Eqns., 110 (1994), 356-359. doi: 10.1006/jdeq.1994.1071.

[20]

J. Holmer, The initial-boundary value problem for the Korteweg-de Vries equation, Comm. Partial Differential Equations, 31 (2006), 1151-1190. doi: 10.1080/03605300600718503.

[21]

T. Kato, "Perturbation Theory for Linear Operators," Dir Grundlehren der mathematischen Wissenschaften, 132, Springer, New York, 1966.

[22]

J. B. Keller and L. Ting, Periodic vibrations of systems governed by nonlinear partial differential equations, Comm. Pure and Appl. Math., 19 (1966), 371-420. doi: 10.1002/cpa.3160190404.

[23]

J. U. Kim, Forced vibration of an aero-elastic plate, J. Math. Anal. Appl., 113 (1986), 454-467. doi: 10.1016/0022-247X(86)90317-3.

[24]

G. Kramer and B.-Y. Zhang, Nonhomogeneous boundary value problems of the KdV equation on a bounded domain, Journal Syst. Sci. & Complexity, 23 (2010), 499-526. doi: 10.1007/s11424-010-0143-x.

[25]

A. Pazy, "Semigroups of Linear Operators and Applications to Partial Differential Equations," Applied Mathematical Sciences, 44, Springer-Verlag, New York, 1983.

[26]

I. Rivas, G. Kramer and B.-Y. Zhang, Well-posedness of a class of initial-boundary-value problem for the Kortweg-de Vries equation on a bounded domain,, preprint, (). 

[27]

P. H. Rabinowitz, Periodic solutions of nonlinear hyperbolic differential equations, Comm. Pure Appl. Math., 20 (1967), 145-205. doi: 10.1002/cpa.3160200105.

[28]

P. H. Rabinowitz, Free vibrations for a semi-linear wave equation, Comm. Pure Appl. Math., 31 (1978), 31-68. doi: 10.1002/cpa.3160310103.

[29]

G. R. Sell and Y. C. You, Inertial manifolds: the nonselfadjoint case, J. Diff. Eqns., 96 (1992), 203-255. doi: 10.1016/0022-0396(92)90152-D.

[30]

L. Tartar, Interpolation non linéaire et régularité, J. Funct. Anal, 9 (1972), 469-489. doi: 10.1016/0022-1236(72)90022-5.

[31]

O. Vejvoda, "Partial Differential Equations: Time-Periodic Solutions," Mrtinus Nijhoff Publishers, 1981.

[32]

C. E. Wayne, Periodic solutions of nonlinear partial differential equations, Notices Amer. Math. Soc., 44 (1997), 895-902.

[33]

M. Usman and B.-Y. Zhang, Forced oscillations of the Korteweg-de Vries equation on a bounded domain and their stability, J. Systems Sciences and Complexity, 20 (2007), 15-24. doi: 10.1007/s11424-007-9025-2.

[34]

M. Usman and B.-Y. Zhang, Forced oscillations of a class of nonlinear dispersive wave equations and their stability, Discrete and Continuous Dynamical Systems, 26 (2010), 1509-1523.

[35]

Y. Yang and B.-Y. Zhang, Forced oscillations of a damped Benjamin-Bona-Mahony equation in a quarter plane, "Control Theory of Partial Differential Equations," Lect. Notes Pure Appl. Math., 242, Chapman & Hall/CRC, Boca Raton, FL, 2005, 375-386.

[36]

B.-Y. Zhang, Forced oscillations of a regularized long-wave equation and their global stability, in "Differential Equations and Computational Simulations" (Chengdu, 1999), World Sci. Publishing, River Edge, NJ, 2000, 456-463.

[37]

B.-Y. Zhang, Forced oscillation of the Korteweg-de Vries-Burgers equation and its stability, in "Control of Nonlinear Distributed Parameter Systems" (College Station, TX, 1999), Lecture Notes in Pure and Appl. Math., 218, Dekker, New York, 2001, 337-357.

[1]

Qifan Li. Local well-posedness for the periodic Korteweg-de Vries equation in analytic Gevrey classes. Communications on Pure and Applied Analysis, 2012, 11 (3) : 1097-1109. doi: 10.3934/cpaa.2012.11.1097

[2]

Eduardo Cerpa. Control of a Korteweg-de Vries equation: A tutorial. Mathematical Control and Related Fields, 2014, 4 (1) : 45-99. doi: 10.3934/mcrf.2014.4.45

[3]

M. Agrotis, S. Lafortune, P.G. Kevrekidis. On a discrete version of the Korteweg-De Vries equation. Conference Publications, 2005, 2005 (Special) : 22-29. doi: 10.3934/proc.2005.2005.22

[4]

Jean-Claude Saut, Yuexun Wang. Long time behavior of the fractional Korteweg-de Vries equation with cubic nonlinearity. Discrete and Continuous Dynamical Systems, 2021, 41 (3) : 1133-1155. doi: 10.3934/dcds.2020312

[5]

Julie Valein. On the asymptotic stability of the Korteweg-de Vries equation with time-delayed internal feedback. Mathematical Control and Related Fields, 2021  doi: 10.3934/mcrf.2021039

[6]

Guolian Wang, Boling Guo. Stochastic Korteweg-de Vries equation driven by fractional Brownian motion. Discrete and Continuous Dynamical Systems, 2015, 35 (11) : 5255-5272. doi: 10.3934/dcds.2015.35.5255

[7]

Muhammad Usman, Bing-Yu Zhang. Forced oscillations of the Korteweg-de Vries equation on a bounded domain and their stability. Discrete and Continuous Dynamical Systems, 2010, 26 (4) : 1509-1523. doi: 10.3934/dcds.2010.26.1509

[8]

Eduardo Cerpa, Emmanuelle Crépeau. Rapid exponential stabilization for a linear Korteweg-de Vries equation. Discrete and Continuous Dynamical Systems - B, 2009, 11 (3) : 655-668. doi: 10.3934/dcdsb.2009.11.655

[9]

Pierre Garnier. Damping to prevent the blow-up of the korteweg-de vries equation. Communications on Pure and Applied Analysis, 2017, 16 (4) : 1455-1470. doi: 10.3934/cpaa.2017069

[10]

Ahmat Mahamat Taboye, Mohamed Laabissi. Exponential stabilization of a linear Korteweg-de Vries equation with input saturation. Evolution Equations and Control Theory, 2021  doi: 10.3934/eect.2021052

[11]

Olivier Goubet. Asymptotic smoothing effect for weakly damped forced Korteweg-de Vries equations. Discrete and Continuous Dynamical Systems, 2000, 6 (3) : 625-644. doi: 10.3934/dcds.2000.6.625

[12]

Dugan Nina, Ademir Fernando Pazoto, Lionel Rosier. Global stabilization of a coupled system of two generalized Korteweg-de Vries type equations posed on a finite domain. Mathematical Control and Related Fields, 2011, 1 (3) : 353-389. doi: 10.3934/mcrf.2011.1.353

[13]

Eduardo Cerpa, Emmanuelle Crépeau, Julie Valein. Boundary controllability of the Korteweg-de Vries equation on a tree-shaped network. Evolution Equations and Control Theory, 2020, 9 (3) : 673-692. doi: 10.3934/eect.2020028

[14]

Ludovick Gagnon. Qualitative description of the particle trajectories for the N-solitons solution of the Korteweg-de Vries equation. Discrete and Continuous Dynamical Systems, 2017, 37 (3) : 1489-1507. doi: 10.3934/dcds.2017061

[15]

Arnaud Debussche, Jacques Printems. Convergence of a semi-discrete scheme for the stochastic Korteweg-de Vries equation. Discrete and Continuous Dynamical Systems - B, 2006, 6 (4) : 761-781. doi: 10.3934/dcdsb.2006.6.761

[16]

Roberto A. Capistrano-Filho, Shuming Sun, Bing-Yu Zhang. General boundary value problems of the Korteweg-de Vries equation on a bounded domain. Mathematical Control and Related Fields, 2018, 8 (3&4) : 583-605. doi: 10.3934/mcrf.2018024

[17]

Shou-Fu Tian. Initial-boundary value problems for the coupled modified Korteweg-de Vries equation on the interval. Communications on Pure and Applied Analysis, 2018, 17 (3) : 923-957. doi: 10.3934/cpaa.2018046

[18]

Anne de Bouard, Eric Gautier. Exit problems related to the persistence of solitons for the Korteweg-de Vries equation with small noise. Discrete and Continuous Dynamical Systems, 2010, 26 (3) : 857-871. doi: 10.3934/dcds.2010.26.857

[19]

John P. Albert. A uniqueness result for 2-soliton solutions of the Korteweg-de Vries equation. Discrete and Continuous Dynamical Systems, 2019, 39 (7) : 3635-3670. doi: 10.3934/dcds.2019149

[20]

Mostafa Abounouh, Hassan Al-Moatassime, Sabah Kaouri. Non-standard boundary conditions for the linearized Korteweg-de Vries equation. Discrete and Continuous Dynamical Systems - S, 2021, 14 (8) : 2625-2654. doi: 10.3934/dcdss.2021066

2020 Impact Factor: 1.284

Metrics

  • PDF downloads (103)
  • HTML views (0)
  • Cited by (13)

Other articles
by authors

[Back to Top]